Diabetic Hypoglycemia

Diabetic hypoglycemia (also called insulin shock or insulin reaction) is having an abnormally low amount of sugar (glucose) in the blood relative to the amount of insulin in the blood.

A person with diabetes can become hypoglycemic by taking too much insulin or diabetes medicine or by skipping meals.

Symptoms of hypoglycemia include headache, hunger, weakness, sweating, anxiety, and changes in personality. If untreated, it can lead to seizures, unconsciousness, brain damage, or death.

Treatment for diabetic hypoglycemia involves eating foods that contain sugar or getting a shot of glucagon, a substance that stimulates the liver to release glucose into the bloodstream.

Is it an emergency?

If you or someone in your care has chest pains, difficulty breathing, or severe bleeding, it could be a life-threatening emergency. Call 9-1-1 or the local emergency number immediately.
If you are concerned about a possible poisoning or exposure to a toxic substance, call Poison Control now at 1-800-567-8911.

Thanks to our partners and endorsers: